Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 454, NWS Memphis, TN

August 20, 2003Coahoma County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 20, 2003, 5:39 PM CDT for Coahoma County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 5:39 PM CDT (22:39 UTC)
Expired
Aug 20, 2003, 6:15 PM CDT
In force
36 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Coahoma County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2195 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 202239
SVRMEM
MSC027-202315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 615 PM CDT.

* AT 534 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  CLARKSDALE...MOVING SOUTH AT 10 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 615 PM CDT INCLUDE...
BOBO

.DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE LIKELY WITH
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3425 9052 3428 9073 3412 9084 3412 9066
          3399 9065 3399 9056

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:52 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 20, 3:52 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
352 PM CDT WED AUG 20 2003

TEMPERATURES IN THE LOW AND MID 90S THIS AFTERNOON COMBINED WITH
DEWPOINTS IN THE MID 70S EQUALS HEAT INDICES NEAR 105 DEGREES. HEAT
ADVISORY CONTINUES THROUGH 7 PM. ISOLATED THUNDERSTORMS HAVE POPPED
UP ACRS MAINLY THE SOUTHERN HALF OF THE FORECAST AREA IN RESPONSE
TO HEATING AND A WEAK SHORTWAVE MOVING EAST ACROSS NORTH
MISSISSIPPI. THIS ACTIVITY WILL DIE WITH SUNSET. TEMPERATURES
RECOVERED TO 75 DEGREES LAST NIGHT IN THE ADVISORY AREA AND
THAT SHOULD HAPPEN AGAIN TONIGHT. EXPECT LOWER 70S ELSEWHERE. MAYBE
EVEN SOME UPPER 60S ACRS NE SXNS OF THE AREA...NEAR PARIS WHERE
DEWPOINTS ARE A LITTLE LOWER.

WEAK UPPER TROF PASSES BY TO THE NORTH ON THURSDAY WHILE SHORTWAVE
CURRENTLY OVR NRN MS WASHES OUT OVER THE REGION. THESE FEATURES
ALONG WITH PLENTY OF AVAILABLE MOISTURE SHOULD RESULT IN SCATTERED
THUNDERSTORMS DURING THE AFTERNOON. WITH THE UPPER RIDGE A LITTLE
WEAKER AND A BIT MORE CLOUD COVER AND PRECIP WL NOT ISSUE A HEAT
ADVISORY ATTM FOR THURSDAY. EXPECT HIGH TEMPS TO BE A DEGREE OR TWO
COOLER THAN TODAY WITH HEAT INDICES AROUND 105 IN THE DELTA AND 100-
105 ELSEWHERE.

ANOTHER WARM DAY IN STORE FOR FRIDAY AS A CDFNT APPROACHES WITH
SCT AFTN TSTMS. EXPECT TEMPS IN THE LOWER 90S AND HIGH HUMIDITY.
FRONT BEGINS TO MOVE SLOWLY THROUGH THE MID SOUTH FRI NIGHT WITH A
CHANCE OF TSTMS. GFS PUSHES FRONT INTO N CNTRL MS BY 00Z SAT...
PERHAPS A BIT QUICK. WL TAPER POPS FROM N TO S ON SAT. BY SUN FRONT
MOVES INTO S CNTRL MS BUT WL LEAVE A SMALL POPS ACRS N MS.

BY MON SFC HIGH MOVES OFF TO THE EAST AND UPPER RIDGE FLATTENS ACRS
THE REGION. LOW LEVEL MOISTURE STARTS TO MOVE BACK NORTH MON AFTN.
EXPECT AFTN ACTIVITY MON-WED.

.MEG...HEAT ADVISORY FOR PARTS OF EAST-CENTRAL AR...NORTHWEST
       MS...AND EXTREME SOUTHWEST TENNESSEE THROUGH THIS
       AFTERNOON. THE AREA IS GENERALLY THE MISSISSIPPI
       DELTA SOUTH OF A LINE FROM WYNNE AR TO MILLINGTON TN.

SJM
Hazardous weather outlook, Aug 20, 4:15 PM CDT, 1 hour 24 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...THIS EVENING AND OVERNIGHT

TEMPERATURES WILL BE IN THE LOWER AND MID 90S THROUGH EARLY THIS
EVENING ACROSS EASTERN ARKANSAS...NORTHWEST MISSISSIPPI...AND
EXTREME SOUTHWEST TENNESSEE. THIS COMBINED WITH HIGH HUMIDITIES WILL
PRODUCE HEAT INDICES BETWEEN 105 AND 110 DEGREES UNTIL EARLY THIS
EVENING. A HEAT ADVISORY CONTINUES FOR THESE AREAS...MAINLY SOUTH OF
A LINE FROM WYNNE ARKANSAS...TO MILLINGTON TENNESSEE.

.DAYS TWO THROUGH SEVEN...

AN UPPER LEVEL DISTURBANCE WILL MOVE NORTH OF THE REGION ON THURSDAY
AND WILL HELP PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON AND EVENING.

A COLD FRONT WILL MOVE INTO THE MIDSOUTH DURING THE FRIDAY THROUGH
SATURDAY NIGHT TIME FRAME...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE AREA.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SJM

In the hours before

Special weather statement, Aug 20, 4:14 PM CDT, 1 hour 25 minutes before
TNZ088-210115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT WED AUG 20 2003

...CODE ORANGE OZONE HEALTH ADVISORY IN EFFECT UNTIL SUNSET...

THE MEMPHIS AND SHELBY COUNTY HEALTH DEPARTMENT HAS ISSUED A CODE
ORANGE OZONE HEALTH ADVISORY EFFECTIVE FOR MEMPHIS AND ALL OF
SHELBY COUNTY THAT WILL REMAIN IN EFFECT UNTIL SUNSET. THIS OZONE
HEALTH ADVISORY IS DUE TO MONITORED OZONE VALUES THAT ARE
APPROACHING THE UNHEALTHFUL RANGE. THESE VALUES HAVE EXCEEDED THE
ENVIRONMENTAL PROTECTION AGENCYS FEDERAL SAFE HEALTH STANDARD. THE
MEMPHIS AND SHELBY COUNTY HEALTH DEPARTMENT RECOMMENDS THAT ACTIVE
CHILDREN AND ADULTS...AND PEOPLE WITH RESPIRATORY DISEASE...SUCH
AS ASTHMA...LIMIT PROLONGED OUTDOOR EXERTION. PLEASE CONTINUE TO
MONITOR THE LATEST OZONE FORECASTS AND UPDATES UNTIL AIR QUALITY
VALUES RETURN TO SAFE LEVELS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.